MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA BALLOON DILATATION CATHETER
Catalog Number U415074RX
Medical Device Problem Codes Retraction Problem (1536); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that upon completion of an angioplasty procedure in the iliac artery, the pta balloon was allegedly unable to be removed from the sheath.Reportedly, during retraction through the sheath the distal portion of the balloon catheter detached inside the patient.The health care provider removed the detached segment with a snare device and no further treatment was provided.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the catheter was returned in two segments.The first segment containing the hub measured approximately 124.0cm from the point of detachment to the strain relief.The second segment measured approximately 26.1cm in length and contained the distal tip, balloon, marker bands and inner lumen.Point of detachment is jagged with some stretching noted, likely indicating retraction issues.No other anomalies were noted along the length of the catheter.Functional/performance evaluation: functional testing could not be performed due to the condition of the returned sample.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the investigation is confirmed for a catheter detachment and retraction issues, based on the condition of the returned sample.The balloon was inflated within a stent, so there may have been an interaction between the stent and balloon which contributed to the retraction issues.It is likely the retraction issues led to the catheter detachment.The definitive root cause could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current (b)(4) ifu (instructions for use) states: warnings: - to prevent vessel damage, the inflated diameter and length of the balloon should approximate the diameter and length of the vessel just proximal and distal to the stenosis.Select a balloon size so that its inflated balloon diameter does not exceed the minimum vessel diameter when diameters of a target vessel vary.[or, it can cause vessel injury.] - when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.[applying excessive force to the catheter can cause vessel damage and the catheter can result in tip or catheter breakage, catheter kink or balloon separation.] - do not exceed the rbp recommended for this device.To prevent over pressurization, use of inflation device with manometer is recommended.[balloon rupture may occur if the rbp rating is exceeded.] - careful attention must be paid to the dilatation of calcified lesions or tortuous anatomy.[it may lead to catheter damage or balloon rupture.} prohibitions: - do not reuse.- do not resterilize.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
ULTRAVERSE RX PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6419651
Report Number2020394-2017-00218
Device Sequence Number13588207
Product Code LIT
UDI-Device Identifier00801741058103
UDI-Public(01)00801741058103(17)190331(10)50137498
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K131199
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberU415074RX
Device Lot Number50137498
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/22/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/20/2017
Supplement Report FDA Received Date04/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1